Proton pump inhibitor (PPI)-induced hypomagnesemia has been recognized since 2006. Our aim was to further characterize the clinical consequences and possible mechanisms of this electrolyte disorder using 4 cases. Two men (aged 63 and 81 years) and 2 women (aged 73 and 62 years) had been using a PPI (esomeprazole, pantoprazole, omeprazole, and rabeprazole, 20-40 mg) for 1-13 years. They developed severe hypomagnesemia (magnesium, 0.30 ± 0.28 mEq/L; reference, 1.40-2.10 mEq/L) with hypocalcemia (calcium, 6.4 ± 1.8 mg/dL), relative hypoparathyroidism (parathyroid hormone, 43 ± 6 pg/mL), and extremely low urinary calcium and magnesium excretion. One patient was admitted with postanoxic encephalopathy after a collapse likely caused by arrhythmia. The others had electrocardiogram abnormalities (prolonged QT interval, ST depression, and U waves). Concomitant hypokalemia (potassium, 2.8 ± 0.1 mEq/L) was considered the trigger for these arrhythmias. Hypomagnesemia-induced kaliuresis (potassium excretion, 65 ± 24 mEq/L) was identified as the cause of hypokalemia. This series of PPI-induced hypomagnesemia shows that this is a generic effect. It also indicates that hypomagnesemia may occur within 1 year of PPI therapy initiation and can have serious clinical consequences, likely triggered by the associated hypokalemia. A high index of suspicion is required in PPI users for unexplained hypomagnesemia, hypocalcemia, hypokalemia, or associated symptoms.

Additional Metadata
Keywords Adverse drug reaction, arrhythmia, hypocalcemia, hypokalemia
Persistent URL dx.doi.org/10.1053/j.ajkd.2009.11.019, hdl.handle.net/1765/20261
Citation
Hoorn, E.J., van der Hoek, J., de Man, R.A., Kuipers, E.J., Bolwerk, C.L., & Zietse, R.. (2010). A Case Series of Proton Pump Inhibitor-Induced Hypomagnesemia. American Journal of Kidney Diseases, 56(1), 112–116. doi:10.1053/j.ajkd.2009.11.019